Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 3, NWS Shreveport, LA

January 21, 2017Bossier Parish, Caddo Parish, Webster Parish, Louisiana; Lafayette County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jan 21, 2017, 4:56 PM CST for Bossier Parish, Caddo Parish, Webster Parish, Louisiana; Lafayette County, Arkansas. It was in force for 49 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 4:56 PM CST (22:56 UTC)
Expired
Jan 21, 2017, 5:45 PM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lafayette County, AR, Bossier Parish, LA, Caddo Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 49 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 5:05 PM CSTTSTM WND DMGPlain Dealing, LABOSSIER SHERIFFS REPORTING DAMAGE IN AND AROUND PLAIN DEALING, INCLUDING TREES DOWN AS WELL AS DAMAGE TO HOMES AND VEHICLES.
Jan 21, 5:09 PM CSTHAIL 0.25Plain Dealing, LABOSSIER SHERIFFS ARE REPORTING GOLF BALL SIZE HAIL IN PLAIN DEALING.
Jan 21, 5:09 PM CSTHAIL 1.75Plain Dealing, LABOSSIER SHERIFFS ARE REPORTING GOLF BALL SIZE HAIL IN PLAIN DEALING.
Jan 21, 5:12 PM CSTTORNADO4 Ese Plain Dealing, LA*** 1 INJ *** AN EF2 TORNADO TOUCHED DOWN EAST SOUTHEAST OF PLAIN DEALING LOUISIANA. STRUCTURAL DAMAGE CONSISTED OF MOBILE HOMES ROLLED AND DESTROYED AND SEVERE DAMAGE TO A MANUFACTURED HOME. NUMEROUS TREES WERE UPROOTED AND/OR SNAPPED ALONG WITH DOWNED POWERL
Jan 21, 5:15 PM CSTTSTM WND DMG2 E Plain Dealing, LAPOWER LINES DOWN. MOBILE HOMES DAMAGED, WITH PEOPLE TRAPPED EAST OF PLAIN DEALING.
Jan 21, 5:15 PM CSTTSTM WND DMG8 Ene Plain Dealing, LAHEAVY STORM DAMAGE TO SEVERAL HOMES N THE VICINITY OF MOTT RD...PLEASANT HILL RD...AND THE SHILOH AREA. MULTIPLE REPORTS OF DOWN POWER LINES AND TREES DOWN. NO REPORTS OF INJURES AT THIS TIME.
Jan 21, 5:35 PM CSTTSTM WND DMG8 Nne Plain Dealing, LATREES DOWN ACROSS HWY 2. .
Jan 21, 5:38 PM CSTTSTM WND DMGPlain Dealing, LAMULTIPLE TREES DOWN ON MOTT ROAD, AND STRUCTURAL DAMAGE TO HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

717 
WFUS54 KSHV 212256
TORSHV
ARC073-LAC015-017-119-212345-
/O.NEW.KSHV.TO.W.0003.170121T2256Z-170121T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
456 PM CST SAT JAN 21 2017

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southern Lafayette County in southwestern Arkansas...
  Northwestern Webster Parish in northwestern Louisiana...
  Northern Caddo Parish in northwestern Louisiana...
  Northwestern Bossier Parish in northwestern Louisiana...

* Until 545 PM CST
    
* At 455 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Plain Dealing, or 19 miles southwest of
  Springhill, moving northeast at 20 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Plain Dealing, Gilliam, Rocky Mount, Alden Bridge and Bolinger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3271 9370 3283 9386 3302 9367 3302 9352
      3291 9348
TIME...MOT...LOC 2255Z 220DEG 17KT 3284 9373 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

06
1 follow-up statement
790 
WWUS54 KSHV 212325
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
525 PM CST SAT JAN 21 2017

ARC073-LAC015-017-119-212345-
/O.CON.KSHV.TO.W.0003.000000T0000Z-170121T2345Z/
Lafayette AR-Webster LA-Caddo LA-Bossier LA-
525 PM CST SAT JAN 21 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR SOUTHERN
LAFAYETTE COUNTY...NORTHWESTERN WEBSTER...NORTHERN CADDO AND
NORTHWESTERN BOSSIER PARISHES...
    
At 524 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sarepta, or 7 miles southwest of Springhill, moving 
northeast at 25 mph. a new tornado warning will be issued to extend 
for the storm. 

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Plain Dealing, Gilliam, Rocky Mount, Alden Bridge and Bolinger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3271 9370 3283 9386 3302 9367 3302 9352
      3291 9348
TIME...MOT...LOC 2324Z 246DEG 23KT 3292 9355 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:14 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 12:22 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1222 PM CST SAT JAN 21 2017

ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830-
HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-
BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1222 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING.  VERY
LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN
STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE
ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER
MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS.

ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-221830-
SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1222 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE
CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED.

VII

In the hours before

Special weather statement, Jan 21, 4:21 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
421 PM CST SAT JAN 21 2017

LAZ001-TXZ126-138-212315-
Caddo LA-Harrison TX-Marion TX-
421 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO PARISH...
EASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 515 PM CST...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Karnack, or 9 miles northeast of Marshall, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Vivian, Oil City, Mooringsport, Karnack, Gray, Scottsville,
Uncertain, Caddo Lake and Leigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CST for northwestern
Louisiana...and northeastern Texas.

LAT...LON 3248 9417 3257 9434 3288 9412 3287 9394
      3275 9386
TIME...MOT...LOC 2221Z 207DEG 25KT 3261 9421

06
Local storm report, Jan 21, 4:50 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SCOTTSVILLE             32.54N 94.24W
01/21/2017                   HARRISON           TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTING POWER LINES AND
            TREES DOWN AT FM 2199 AND FM 1998.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:44 AM CSTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn4 days
Jan 21, 2:51 PM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more34 hr
Jan 21, 4:21 PM CSTSpecial Weather StatementSHVCaddo54 min
Jan 21, 4:44 PM CSTTornado WarningSHVBossier, Caddo61 min
Jan 21, 4:49 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo, Webster56 min
Jan 21, 5:03 PM CSTSevere Thunderstorm WarningSHVCaddo57 min
Jan 21, 5:30 PM CSTTornado WarningSHVBossier, Webster60 min
Jan 21, 5:33 PM CSTTornado WarningSHVBossier, Claiborne, Webster42 min
Jan 21, 5:37 PM CSTTornado WarningSHVGrant, Natchitoches, Winn38 min
Jan 21, 5:41 PM CSTTornado WarningSHVBossier, Caddo49 min
Jan 21, 5:46 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo44 min
Jan 21, 5:34 PM CSTSevere Thunderstorm WarningSHVLittle River56 min

Nearby

Tornado Warnings in Louisiana, 2017Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.